HTB

Significant drug-drug interaction between dolutegravir and isoniazid-rifapentine

Polly Clayden, HIV i-Base

Dolutegravir given with once-weekly isoniazid-rifapentine led to marked cytokine release and serious adverse events in a drug-drug interaction study conducted by the US NIH. Symptoms included flu-like syndrome and elevated transaminase levels in two participants.

This study was in healthy volunteers and was stopped early due to the toxicities. Results were first presented at CROI 2017. [1, 2]

In a paper published in Clinical Infectious Diseases, 3 February 2018, the authors provide additional insights into potential mechanisms resulting in elevated adverse events – although they note this was “not the original intent” of the study. [3]

Treating latent TB infection (LTBI) is critical in preventing its progression to active TB. Three months of once-weekly isoniazid-rifapentine (3HP) is a good potential LTBI treatment option for HIV positive people. This regimen has similar efficacy to nine months of daily isoniazid, but with shorter duration and higher rates of adherence and treatment completion. Drug-drug interaction studies currently only support the use of 3HP in people receiving efavirenz- or raltegravir-based ART.

The study was a single-centre, open-label, fixed-sequence, drug-drug interaction study. Participants received once-daily dolutegravir 50 mg alone (days 1 to 4) and with once-weekly isoniazid 900 mg, rifapentine 900 mg, and pyridoxine 50 mg (days 5 to 19).

Dolutegravir concentrations were measured on days 4, 14, and 19. Rifapentine, 25-desacetyl-rifapentine, and isoniazid concentrations were measured on day 19. The investigators examined cytokines and anti-drug antibodies to isoniazid and rifapentine at select time points during and after drug completions.

Two of four participants developed serious toxicities after the third isoniazid-rifapentine dose – causing the study to be terminated.

The investigators found highly elevated levels of interferon-γ, CXCL10, CRP and other cytokines to be temporally associated with symptoms. They rarely detected anti-drug antibodies.

Dolutegravir AUC was decreased by 46% on day 14, 48 to 72 hours after the second isoniazid-rifapentine dose. Rifapentine and 25-desacetyl rifapentine levels were comparable to reference data, but isoniazid AUCs were 67 to 92% higher in the participants who developed toxicities.

In the discussion, the authors note that drug-drug interaction studies between rifamycins and antiretrovirals – in particular boosted protease inhibitors – in healthy volunteers have previously been associated with unexpected toxicities including elevated transaminases and hypersensitivity reactions. These interactions were thought to be linked to either higher than FDA-approved antiretroviral doses or increased levels of rifamycins and their metabolites due to cytochrome CYP3A4 inhibition by ritonavir.

But when the same regimens were studied in people with HIV/TB-coinfection, the toxicities were not replicated. So, unidentified mechanisms for differences in immune response or tolerability of these drugs might also exist between people with/without HIV/TB.

“Further studies are needed to carefully evaluate the safety and efficacy of dolutegravir-based regimens when coadministered with isoniazid-rifapentine, especially given the recent availability of generic dolutegravir in countries with high TB burden, and the desire to use this once-weekly regimen in patients living with HIV” the authors wrote.

comment

Data on safe and effective administration with active TB or LBTI treatment are essential for any new antiretroviral recommended for use in low- and middle-income countries.

Because of this unexpected finding with dolutegravir and isoniazid-rifapentine, the IMPAACT-4TB programme [4] – conducted in South Africa led by the Aurum Institute – includes a single-arm phase 1/2 PK and safety study of dolutegravir-based ART and once-weekly 3HP in 60 HIV positive adults with HIV (receiving ART with suppressed viral load) with LTBI. This PK study has just started and country implementation of the programme and starting 3HP will not start in HIV positive people or child contacts until the results of the study are analysed (expected in early 2019).

24-week data from the INSPIRING study looking at dolutegravir-based ART with rifampicin-based TB treatment will be presented at CROI 2018. [5]

References

  1. Brooks KM et al. Early termination of a PK study between dolutegravir and weekly isoniazid/rifapentine. CROI 2017. 13–16 February 2017, Seattle. Poster abstract 409a.
    http://www.croiconference.org/sessions/early-termination-pk-study-between-dolutegravir-and-weekly-isoniazidrifapentine (Abstract and poster)
  2. Clayden P. Significant interaction between once-weekly isoniazid/rifapentine and daily dolutegravir: study stopped due to  toxicity. HTB. 24 April 2017.
    http://i-base.info/htb/31476
  3. Brooks KM et al. Cytokine-mediated systemic adverse drug reactions in a drug-drug interaction study of dolutegravir with once-weekly isoniazid and rifapentine. Clin Inf Dis Feb 3 2018.
    https://academic.oup.com/cid/advance-article-abstract/doi/10.1093/cid/ciy082/4836314
  4. Unitaid. Tuberculosis prevention for high-risk groups (IMPAACT4TB).
    https://unitaid.eu/project/tuberculosis-prevention-high-risk-groups-impaact4tb/#en
  5. US National Institutes of Health. Open-label study of dolutegravir (DTG) or efavirenz (EFV) for  HIV/TB co-infection.
    https://clinicaltrials.gov/ct2/show/NCT02178592

Links to other websites are current at date of posting but not maintained.